Q and A

Question

Can HIV meds interfere with a drugs test?

Apologies for asking what may be a silly question, I am wondering if being HIV positive and having being treated for Chlamydia a short time ago could affect the outcome of a urine drug test?

The reason for asking is that I been tested in the work place and returned a positive result for Tetrahydrocannabinol (THC), the thing being I have not used or touched marijuana.

Any assistance you could offer would be greatly appreciated.

Answer

Thank you for your question.

Being HIV positive and having being treated for chlamydia will not affect your drug test. However, there is a drug called Marinol (dronabinol) which contains THC. Marinol includes the active ingredient in marijuana and is sometimes prescribed to HIV positive people to increase appetite and stimulate weight gain. If you have been taking any medications to increase your appetite then you should check the label and report this to your employer as the cause for the positive result.

When the HIV drug efavirenz (Sustiva) was first introduced there were several reports that it resulted in false-positive results with some marijuana tests. If you are using efavirenz (or Atripla which contains efavirenz) there may be a chance this could happen, though I haven’t heard of this being a problem for a long time.

The SPC leaflet (Specific Product Characteristics) for efavirenz documents this as a problem with only one make of test: “False positive test results have only been observed with the CEDIA DAU Multi-Level THC assay, which is used for screening, and have not been observed with other cannabinoid assays tested including tests used for confirmation of positive results.”

There are tests which can be done which can measure the levels of THC in your blood. The concentrations of THC can then be used to distinguish active from passive use or prescription from illicit use. If your positive result is due to passive use (being around someone else who smokes marijuana) or prescriptive use you could ask your workplace to carry out this test.

I hope you manage to sort it out.

Best wishes.

38 comments

  1. Roy Trevelion

    Hi Bob,

    As Charlotte says in 2010 on this Q&A above, if you are using efavirenz there may be a chance this could happen, though I haven’t heard of this being a problem for a long time.

    The HIV meds in Symtuza are darunavir and cobicistat, plus FTC and TAF. So it’s not likely that this will have an effect on the drug test.

  2. Bob

    I am currently taking Symtuza , will that have any affect on y upcoming drugtest ?

  3. Roy Trevelion

    Hi Bea,

    As Charlotte says above, “When the HIV drug efavirenz was first introduced there were several reports that it resulted in false-positive results with some marijuana tests. If you are using efavirenz there may be a chance this could happen, though I haven’t heard of this being a problem for a long time.” And this Q&A is dated 2010.

    But perhaps you could find out what kind of test you’re going to have. There are details about this in Charlotte’s answer.

  4. Bea

    Hi i am taking efavirenz for awhile now, im just wondering if i will undergo drug test, does it affect on the drug testing? Please answer me and i will wait for your response.. thank you…

  5. Lisa Thorley

    Hi Dennis,

    Genvoya won’t cause a false positive test result when you have your drug test.

  6. Dennis

    Hello I am taking with prescription elvitegravir, cobicistat, emtricitabin and tenofovir alafenamide the active medications in Genvoya. I am also taking Fortesta testosterone patch as prescription. I have to go on an employment drug screen. Will these drugs show up in the screen?

  7. Roy Trevelion

    Hi Joan,

    What kind of test is your husband having? If it’s a urine test, perhaps he could ask for a blood test?

  8. Joan

    my husband keeps testing positive for cocaine and benzoylecgonine. He hasnt used drugs. but he takes atripla,could that be effecting his testing? his cocaine metabolite is negative. this isnt making any since to us because, the levels are increasing . He has not used in 6 years. please help me figure this out.

Comment

Your email address will not be published. Required fields are marked *